A recent study from specialists warns us on the risks of hospital beds that were used by patients on antibiotics. Researchers say that there is a risk of viruses causing Clostridium difficile to spread because of the use of the medicine. This is a severe type of diarrhea, which can lead to unexpected complications.
Specialists explain that substances such as antibiotics interfere with the normal activity of bacteria in the gut. The imbalance triggers Clostridium difficile, which is an infectious condition. Thus patients who take antibiotics are prone to the disease. However, people who occupy the same bed after they are discharged are also at risk of developing the infection.
Statistics show that twenty-seven thousand people die every year in the United States because of this infectious form of diarrhea.
The new study was conducted by Doctor Daniel Freedberg and his team. They analyzed almost one hundred thousand patients, who were actually pairs because they shared the same hospital bed. Four different hospitals were also included in the study. The research was concerned with a five-years period, between 2010 and 2015.
The results of the study reveal that over five hundred patients got the infection because they used the same hospital bed as a person who was on antibiotics. If put into percentages, this is less than one percent.
The researchers in charged with the study explain that the patients can carry Clostridium difficile without being sick. However, using antibiotics causes the gut bacteria to spread inside and outside the organism. This is how the hospital beds and the surroundings get infected, and the next patients who are assigned the room are also exposed to the infection.
Doctors suggest that infected hospital beds could increase the risk of Clostridium difficile. On the other hand, patients who take antibiotics themselves are exposed to a higher risk of developing the disease. This is why specialists state that antibiotics should be prescribed only when necessary. There are many cases when doctors recommend them for minor conditions.
Previous studies show that antibiotics might have effects on both people who take them and those who don’t. The spreading of Clostridium difficile is one of the cases when patients who don’t use antibiotics are still affected by the medicine, one way or another.
Patients who are infected also experience severe abdominal pain, fever, appetite and weight loss.
The new study on the spreading of the infection in hospitals was published in JAMA Internal Medicine.
Image courtesy of: Wikipedia